HIV wasting syndrome is defined as the progressive, involuntary weight loss seen in patients with HIV. The U.S. Centers for Disease Control and Prevention (CDC) classified HIV wasting as an AIDS-defining condition in 1987, and characterized it by the following criteria:
- Weight loss of at least 10%
- The presence of diarrhea or chronic weakness;
- Documented fever
- A duration of at least 30 days
- Not attributable to a concurrent condition other than HIV infection itself
Wasting (cachexia) should not be confused with weight loss, the latter of which implies the loss of body weight. By contrast, wasting refers to the loss of body size and mass, most notably lean muscle mass. It is possible, for example, for someone with HIV to lose significant muscle mass while experiencing an increase in body fat.
During HIV infection, the body can consume a lot of its energy reserves. In fact, studies have shown that people with HIV—even those who are otherwise healthy and asymptomatic—will burn 10% more calories on average than people with no infection. Since protein is fat more easily converted to energy than fat, the body will generally metabolize muscle protein first when supplies are either depleted or unavailable in the blood.
The depletion of serum protein can be the result of either malnutrition or a malabsorptive disorder in which the body is simply unable to absorb nutrients. In cases of HIV wasting, chronic diarrhea is most commonly associated with nutritional malabsorption, and may be the result of HIV itself as the virus causes damages to the mucosal tissues of the intestines.
This gradual (and sometimes profound) loss of muscle mass is most often noted in people with AIDS, although it can occur at any stage of HIV infection.
HIV Wasting and Antiretroviral Therapy
Before the advent of combination antiretroviral therapy (ART), the prevalence of wasting was estimated to be as high as 37%. Yet, despite the effectiveness of ART, wasting still remains a significant concern, with some studies suggesting that anywhere from 20% to 34% of patients will experience some degree of wasting, albeit not at the catastrophic levels previously seen.
While ART is known to improve weight loss and malnutrition in people living with HIV, it may not necessarily prevent the loss of muscle mass or replace it once body weight is restored. More concerning still is the fact that the loss of as little as 3% of muscle mass can increase the risk of death in patients with HIV, while the loss of more than 10% is associated with a four- to six-fold greater risk.
Treatment and Prevention
There is currently no standardized approach to treating HIV wasting since there are often overlapping factors contributing to the condition (e.g.; concomitant disease, drug treatment effects, malnutrition). However, there are general guidelines to follow in order to more effectively address weight loss and wasting in people with HIV:
- Initiation of ART to reduce the risk of opportunistic infection, including those of the gastrointestinal tract.
- Adjustment of diet to increase caloric intake by 10% (and up to 30% in those recovering from illness). The dietary balance of fats, carbohydrates, and protein should remain the same. Nutritional education and counseling should be explored for those who have weight issues (including low weight or metabolic syndrome) or lack of access to healthy foods.
- Ensure regular exercise, focusing on resistance training to build or sustain muscle mass.
- While the efficacy of testosterone replacement therapy remains unclear in case of HIV wasting, it may be called for in instances where testosterone deficiency (hypogonadism) is noted.
- Liquid nutritional products (like Boost VHC, Ensure Plus or Nestlé Nutren) may be helpful in people who have difficulty eating solid food or those who eat but are unable to gain weight. However, like all dietary supplements, these are not meant to replace a proper, balanced diet.
- While a daily multivitamin is recommended to ensure an ideal dietary intake, there is little evidence to suggest that individual micronutrient supplementation has any impact or benefit in cases of HIV wasting (and may, in fact, exacerbate diarrhea and malabsorption if taken in excess).
- In the event of persistent or chronic diarrhea, clinical and diagnostic investigation is recommended to identify possible causes. Anti-diarrheal medications should be prescribed to help relieve or reduce the severity of diarrhea and intestinal distress. The drug Mytesi (crofelemer) was approved by the U.S. Food and Drug Administration in 2012 for the treatment of diarrhea in people with HIV.
- In case of severe wasting, the use of human growth hormone (HGH) may help restore muscle mass in some cases, although the treatment is extremely expensive and the effects tend to wane once treatment stops.